Painkillers linked to hearing loss
By Dr. Andrew Waits, Au.D.
Special to The Citizen
An article published in the March issue of the American Journal of Medicine reported research findings indicating that regular use of aspirin, acetaminophen, and other analgesics can substantially increase the risk of hearing loss, especially in men under 50 years of age. According to the lead author, Sharon Curhan, MD, of Brigham and Women’s Hospital in Boston, and colleagues, use of acetaminophen (found in Tylenol) more than twice a week by men under 50 doubles the risk of hearing loss, while taking ibuprofen and related nonsteroidal anti-inflammatory drugs (NSAIDs) increases the risk by nearly two-thirds, and regular use of aspirin increases it by about a third.
The scientists conducted research on 26,917 male health professionals who enrolled in a follow-up study in 1986, when they ranged in age from 40 to 75. Every two years for 18 years, the men filled out questionnaires about their use of various drugs, among other lifestyle factors, and were asked if they had professionally documented hearing loss. Controlling for other risk factors, the researchers found a 12 percent increased risk of hearing loss among all the men in the group who used aspirin at least twice a week. Among users of ibuprofen and related analgesics, there was a 21 percent increase, and a 22 percent increase in risk among acetaminophen users.
When the researchers separated out men 50 and younger, they found that the increased risk of hearing loss from regular use of painkillers was much greater than among the older men. It was 33 percent for aspirin, 61 percent for ibuprofen and related NSAIDs, and 99 percent for acetaminophen.